TOCILIZUMAB FOR THE TREATMENT OF IMMUNE-RELATED ADVERSE EVENTS TO IMMUNE CHECKPOINT INHIBITORS: A CASE SERIES
Authors: C. Campochiaro et al.
Immune checkpoint inhibitors (ICI) are more and more used in the treatment of different malignant tumors. The hyperactivation of the immune system induced by ICI may cause new autoimmune diseases or exaggerate pre-existing, a phenomenon referred to as immune-related adverse event (irAE).
In this retrospective study from Milan 5 patients with irAEs (1 with myocarditis, 2 with arthritis,1 with large vessel vasculitis and 1 with cutaneous vasculitis) who didn’t respond to glucocorticoids and/or methotrexate or anakinra were treated with tocilizumab for their irAEs. A significant therapeutic effect was confirmed in all patients and no significant adverse reactions were reported. ICI therapy was permanently discontinued in two patients. In the other three cases, cancer immunotherapy was safely continued alongside tocilizumab without further irAEs occurring. Only one patient experienced tumor progression two years after ICI suspension.
In this small case series of 5 patients with checkpoint-inhibitor induced irAEs, tocilizumab proved to be an effective and safe therapy. These findings also support the possibility of maintaining ICI while introducing tocilizumab for irAEs treatment. This combined approach might represent a suitable therapeutic option to guarantee a significant anti-inflammatory activity without losing the oncologic response. Further prospective controlled studies are needed to define the best treatment options for patients with ICI induced irAIEs.